Help Prevent Harmful Medication Incidents
facbook twitter
Contact Us  |  Français
A component of the Canadian Medication Incident Reporting and Prevention System (CMIRPS).
 

SafeMedicationUse Newsletter



Medications Can Look Like Candy


Bookmark and Share

2016-10-19

Have you ever noticed that some medications look like candy? Some medications are even made into gummies and lollipops, which can be very appealing to children. It is important for children to know the difference between the two—and to treat them differently. Parents can support this difference by not using the word "candy" when talking about medications—even when trying to convince a child to take a medication. Using the word "candy" in this way can be a dangerous practice.

SafeMedicationUse.ca received a report about a child who took a parent's Imodium (loperamide) because to the child, it looked and tasted like candy. Imodium is used to treat diarrhea. It comes in capsules, liquid, and fast-dissolving tablets. In this case, a package of mint-flavoured, fast-dissolving Imodium was left on a desk at home. The child peeled the wrapper off and ate 4 tablets. When the parents realized what had happened, they took the child to the emergency department. Charcoal was given to the child at the hospital. Fortunately, the child did not suffer any serious harm.

SafeMedicationUse.ca has the following advice for parents and caregivers to help prevent children from thinking of medications as candy and to avoid accidental poisoning:

  • Never call medication "candy". If children believe that a medication is a type of candy, they may take it on their own. Teach children to always ask an adult before eating or drinking anything.
  • Keep all medications and natural health products, including vitamins and mineral supplements (e.g., iron, calcium, magnesium), out of the reach of children. Do not rely on "child-resistant" caps to keep children safe from medications. Children can sometimes open prescription bottles with this type of cap. Consider using cabinets with safety locks, or even a locked box, to store your medications.
  • If you think your child has accidentally taken medication, contact your doctor or your local poison control centre for advice. Keep the phone number of your local poison control centre in a visible area of the house. A good place is in the kitchen, for example, on the refrigerator.

Read our safety tips on Preventing Errors with Children's Medicines for more information.

Read our safety tips on safe storage of medications under Misconception One: It doesn't matter where I keep my medicine



Medication safety bulletins contribute to Global Patient Safety Alerts

This newsletter was developed in collaboration with Best Medicines Coalition and Patients for Patient Safety Canada.

Recommendations are shared with healthcare providers, through the ISMP Canada Safety Bulletin, so that changes can be made together.

facbook twitter newsletters
Home | Report | Newsletter | News | Resources | About Us | Contact Us | Disclaimer | Privacy
Copyright © 2017 Institute for Safe Medication Practices Canada (ISMP Canada). All Rights Reserved.